Wednesday, July 27, 2016

I am Not Wonder Woman - Surprise!

If you had asked me two or three weeks ago, I would have said this Taxol chemo thing was a breeze. I was coasting. Back at work. Hanging out with friends. Feeling good. I was beginning to feel like a chemotherapy superstar. Like nothing could touch me. All of the horrible side effects I read about were nothing. NOTHING. I was invincible. I was Wonder Woman.

Then I hit cycle #7 and it all fell apart.

My joints starting hurting. My legs ached. Walking became difficult. I was SO. VERY. TIRED. I broke out in a weird itchy rash. Cycle #8 came and went and the rash began to spread. My hands. My arm. My elbow. My knuckles itched unbearably. I stopped sleeping almost altogether. I started taking baths at 2am to try to relax enough to fall asleep. I was only moderately successful. Working became more difficult because I was 1.) exhausted, 2.) itching like a mother, and 3.) generally sore and weepy and crabby and unable to concentrate.

I tried Benadryl cream. I tried 1% Hydrocortisone cream. I tried soaking in Epsom salts. I took numerous oatmeal baths. Monday, I was prescribed a topical steroid cream. And the rash continued to spread. Yesterday, I was casually scratching my back in front of my mom. She asked if the rash had spread to my back. "I don't think so," I replied. Being my mom though, she insisted on pulling up my shirt and looking. Sure enough, it was covering my lower back. Red. Scaly. Ugly. And ITCHY!


This morning, I was scheduled to see my oncologist and have my 9th Taxol infusion. It started normally enough. I checked in in the Cancer Care Center and went across the hall to the Infusion Center to have my blood drawn for my CBC. My nurse took one look at my rash and immediately declared that it was the worst Taxol rash she had ever seen and that it would be interesting to hear what Dr. Anderson wanted to do. She said she would not be surprised if he decided to postpone or cancel my chemo. Needless to say, this was NOT what I wanted to hear with only four cycles to go.

The nurse proceeded to try to draw my blood. My port was uncooperative, as usual. However, none of the usual finagling (standing up, laying down, bending over, coughing, inhaling deeply, etc.) worked. The nurse was unable to get even a drop of blood out of my port. So I received the Draino (can't remember what the medicine is actually called, but it is a port de-clogger of some sort) and was sent to the lab to have blood drawn the old-fashioned way. Of course, the lab technician had trouble getting blood from me because of my freakishly tiny veins. Do I strike you as someone who would have tiny veins? I couldn't have a tiny ass or a tiny hips. Nope. I have teensy tiny veins. After two sticks and lots of under-the-skin moving and shaking, she finally got enough for the CBC.

Poked and prodded and beginning to bruise, I headed back to the Cancer Care Center to meet with my oncologist. We talked for quite a while about all of my symptoms. I have a major bromance (I can say that because I am a lesbian, I think) going on with my oncologist. He is just such a nice guy and so attentive and really takes my preferences into account. To my relief, he agreed with me that stopping the chemo so close to the end would be heart-wrenching. He suggested we try to power through.

I was prescribed an oral steroid, Dexamethasone, to try to treat the rash and keep it from spreading. I took this drug for a couple of days after each AC chemo, but now I will be taking it every day. I am not looking forward to being on steroids. For one thing, I fully expect to blow up like a balloon because steroids make me HANGRY. I already gained seven pounds since I last saw my oncologist four weeks ago. Seven pounds in one month. Yikes! But I suppose I can't allow the rash to totally envelope me, making me looking like a walking, talking pimple. So I will take the steroids. Against my will, but I will take them. Ugh.

Dr. Anderson also increased my Gabapentin (Neurontin) again to try to counteract the pain in my fingers and toes. I am terrified of the kids stepping on my toes or bumping my toes. Lucas wears a size 13 shoe and he is clumsy as hell. He somehow manages to step on my toes every time he comes near me. I can't really blame him what with the size of the boats he is trying to drive on the ends of his legs. But come on, dude! Get control of those behemoths! Dr. Anderson did advise me that this may get worse before it gets better. And worse yet, that it may takes months after my chemo is over for this pain to go away. I may very well have to move into my own stub-free toe-protecting bubble. Or put Lucas in one.

Finally, we discussed my sleeping issues. He wants me to try Melatonin, but also prescribed Trazadone for me. Trazadone is an anti-depressant, but is often used to help with sleep. He suggested I try both and see what works best. He also said I can combine them (or combine one with the Benadryl I have been taking) until I find something that works.

In short, Dr. Anderson assured me that we can work on the side effects and encouraged me to tough it out until we can finish up these last chemo cycles - exactly what I was hoping he would say. We went ahead with chemo today (YAY!), so now I have three (THREE!!) left.

So my drug bowl keeps growing and growing...and growing.


In addition to discussing treatment, we also talked about next steps. Glorious, GLORIOUS next steps! Next steps that will happen AFTER chemo. I am pretty excited because I had begun to believe in my heart of hearts that there would never, ever, in my entire lifetime be an "after chemo!" But we are almost there.

As you can imaging, this whole ride has been extremely stressful on both Ruanita and myself. Things are made worse for me, on a mental and psychological level, because I am dealing with the side-effects of chemo in addition to the reality of just fucking having something in my body that wants to kill me. Things are made worse for Ruanita, on a mental and psychological level, because she is dealing with  going to work every day and talking to depressed people about their depressing lives while all the while dealing with a wife who fucking has something in her body that wants to kill her. "Bitch, I don't give a shit about your fucking $2000 deductible to go cry to a therapist about how much you loooooove your ex! My wife has cancer and our deductible was double that, you psycho stalker!" Yeah...she didn't actually say that to a client, but she thought it quite vehemently. I can't imagine talking to depressed, suicidal people all day and then coming home to deal with the laundry and the dishes and the kids and all of their activities and the pain-in-the-ass that I have become in recent weeks. We are both feeling overwhelmed (and guilty - did I mention that there is no small amount of unfounded guilt infused in this whole situation?). We are SO ready for this to end.

August is going to be a busy month for us. I have chemo on the 3rd and the 10th. And then my very last Taxol chemo is scheduled for August 17th. On August 18th, I will have a repeat MRI to determine what the chemo accomplished. (Fingers crossed for good news!) On August 19th, I will have a consult with my surgeon to talk about what type of surgery I will require. I also have an echocardiogram scheduled for the same day. Then on the 24th, I will see my bro, Dr. Anderson, again. And a follow-up with the cardiologist on the 25th. Hopefully, surgery will happen shortly thereafter. Radiation will likely follow surgery. If the stars align and all works out as I hope, I could even have everything done by Christmas. I wouldn't mind a Christmas miracle, after all.

So there you have it - an update on where we stand. The end of chemo is almost here and if I NEVER have to do chemo again in my life, it'll be entirely too soon.


0 comments:

Post a Comment